Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 11, 1999
Question from Riverside, Illinois, USA:
My 11 year old son has had diabetes for 6 years. He recently had a severe seizure in the middle of the night. This has never happened before. His body was contorting and he was frothing at the mouth for about 30 seconds. We immediately gave him glucagon and then tested his sugar. He was 66. This confused us. Could the seizure be related to something else? Did the glucagon raise his sugar that quickly in one-two minutes? We called 911. Paramedics were unable to find a vein for IV. He was unconscious for about 20-30 minutes. The paramedics took him to the hospital where he tested at 250. He came home and fell asleep. We gave him no insulin. At 9:30 when he woke up he was 38! Here is a breakdown of events. 9 P.M., sugar-266, 1 1/2 Humalog, 10 N, sugar-free ice cream, glass of milk. 12 A.M., sugar 85, 1/2 glass milk. 4:30 A.M., seizure. glucagon. sugar-66. call 911. 5:15 A.M. IV. 6:00 A.M.: hospital. sugar-250. 7:30 Home: sugar-250 sleeping. 9:30 A.M.- awakens. sugar-38!
Likely the 66 came as he was releasing hormones, adrenalin, growth hormone, cortisol, etc. to raise his glucose. Glucagon was working minimally at 2 minutes, but working.
The 38 later is classic. A low will predict a low in the next 24 hours. There’s lots of research to support this statement. Always be vigilant after a low.
For your peace of mind, his glucose was on its way up when you heard him seize. This is an enemy to be avoided. I probably would not let him be quite so low at bedtime: aim for 120+.